South Carolina, 2005

Hail and Damaging Wind in South Carolina, May 20, 2005

May 20, 2005 · NWS CHS · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 20, 1:40 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, May 20, 1:40 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
240 PM EDT FRI MAY 20 2005

.SHORT TERM /TONIGHT THROUGH SATURDAY/...SVR WATCH 301 REMAINS IN
EFFECT UNTIL 8 PM THIS EVENING. EXPECT SHOWERS AND STRONG/SEVERE
STORMS TO CONTINUE FIRING RAPIDLY ACROSS THE AREA IN AN INCREASINGLY
UNSTABLE ATMOSPHERE. LAPS ANALYSIS INDICATE CAPES BETWEEN 2500 AND
3000 J/KG ACROSS OUR SE GA COUNTIES AND PARTS OF EXTREME SOUTHERN
SC. MULTICELL LINE NOW ACROSS CENTRAL GA/SC WILL LIKELY EXPAND AND
INTENSIFY THROUGH THE EVENING AS IT ENCOUNTERS THE STRONG
INSTABILITY. SEVERAL WEAK S/W FEATURES EMBEDDED IN MEAN H7 FLOW ARE
EVIDENT ON VIS SATELLITE AS SEVERAL CLUSTERS OF STORMS FIRING BEHIND
MAIN SC/GA LINE. LOOKS LIKE TONIGHT WILL REMAIN ACTIVE WX-WISE AS
THESE FEATURES ROTATE THROUGH THE AREA IN ADVANCE OF MAIN FRONTAL
BAND. WILL MAINTAIN DEFINITE POPS INTO THE EVENING WITH SEVERE
STORMS MENTIONED...THEN LIKELY EVERYWHERE THROUGH THE NIGHT. COLD
FRONT SHOULD SWEEP ACROSS THE AREA BETWEEN 12 AND 15Z
SATURDAY...CLEARING OUT MOST PRECIP BUT LEAVING SOME LINGERING LOW
CLOUDS THROUGH EARLY AFTERNOON. EXPECT CLOUDS TO CLEAR OUT DURING
THE AFTERNOON.

&&

.LONG TERM /SAT NIGHT THROUGH FRIDAY/...FULL CLEARING SHOULD TAKE
PLACE LATE ON SAT AS DRIER AIR STARTS TO FILTER DOWN INTO THE AREA.
SFC HIGH WILL MOVE OVER THE AREA ON SUN WITH LIGHT WINDS AND MOSTLY
SUNNY SKIES.  ANOTHER STRONG WAVE WILL BE DIGGING THROUGH THE GT
LAKES ON SUN NIGHT INTO MON...INCREASING SW FLOW AND MOISTURE ON
MON.  THIS SYSTEM WILL DIG THROUGH THE APPALACHIANS ON MON WITH
ANOTHER FRONTAL PASSAGE BY EARLY TUE MORNING.  WILL GO WITH MAINLY
PC SKIES THROUGH MID WEEK UNDER GENERAL NW UPPER FLOW.  WILL LIKELY
BE A FEW DISTURBANCES THROUGH MID AND LATE WEEK BUT TOO HARD TO
PINPOINT CLOUD COVER AND LOW CHC OF RAIN.  DID INTRODUCE SOME SLIGHT
POP INTO NEXT WEEKEND WITH WEAK GRADIENT AND GOOD SEABREEZE
CONDITIONS.

&&

.MARINE...DID NOT MAKE ANY MAJOR CHANGES TO THE ONGOING FORECAST DUE
TO SVR WEATHER APPROACHING FROM THE WEST.  STILL APPEARS TO BE A
SURGE EARLY SAT AS FRONT PUSHES THROUGH.  WILL CONTINUE TO ADVERTISE
SCA FOR THE OFFSHORE GA AND CAP WINDS BELOW CRITERIA FOR THE
REMAINDER OF THE WATERS.  HIGH MOVES OVER THE AREA BRINGING LIGHT
WINDS WITH A SLIGHT INCREASE IN SPEEDS COME MON AHEAD OF NEXT
FRONT.  WILL KEEP SPEEDS MODERATE BEHIND FRONT EARLY TUE MORNING
LASTING THROUGH MID WEEK WITH AN OFFSHORE DIRECTION.  ADVECTION WILL
BE MINIMAL SO GRADIENT SHOULD REMAIN FAIRLY LIGHT.

&&

.AVIATION...CONVECTION WILL INCREASE OVER THE NEXT HOUR OR SO AROUND
THE CHS AND SAV TERMINALS.  HAIL AND SVR WIND A POSSIBILITY AS THE
S/W TROF PUSH THROUGH LATE TONIGHT.  WILL HAVE TO CONTINUE THE
THREAT OF TS THROUGH THE EVENING HOURS AS MORE ADDITIONAL TS/SH ARE
FORMING OVER PORTIONS OF THE TN VALLEY AND UPSTATE GA.  FRONT IS
STILL LOOKING GOOD FOR EARLY MORNING HOURS WITH A NORTHERLY WIND
SHIFT AND SHUTOFF OF POP AROUND DAWN.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...SVR WATCH 301 UNTIL 8PM ALL ZONES.
SC...SVR WATCH 301 UNTIL 8PM ALL ZONES.
MARINE...SVR WATCH 301 UNTIL 8PM FOR AMZ330-350-352-354.

&&

PY/JRL
Hazardous weather outlook, May 20, 12:30 PM EST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
130 PM EDT FRI MAY 20 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-211000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
130 PM EDT FRI MAY 20 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
.SEVERE THUNDERSTORMS...A WARM AND UNSTABLE AIRMASS IN PLACE ACROSS
THE AREA THIS AFTERNOON AHEAD OF A COLD FRONT WILL AID IN THE
DEVELOPMENT OF SEVERE THUNDERSTORMS WITH HEAVY DOWNPOURS AND
FREQUENT CLOUD TO GROUND LIGHTNING.  LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREAT.  PLEASE REFER TO THE LATEST SEVERE
WEATHER OUTLOOK FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

RJB

In the hours before

Special weather statement, May 20, 2:42 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
342 PM EDT FRI MAY 20 2005

GAZ099-100-202015-
BULLOCH-CANDLER-
342 PM EDT FRI MAY 20 2005

...STRONG THUNDERSTORMS WILL IMPACT CANDLER COUNTY AND BULLOCH COUNTY
THROUGH 415 PM EDT...

AT 342 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES WEST OF ALINE...OR ABOUT 8 MILES
WEST OF METTER...MOVING EAST AT 30 MPH.

THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
CANOE...ALINE...SHAMROCK...OLIFFTOWN...UNION...METTER...PARISH...
PULASKI...EXCELSIOR AND ADABELLE THROUGH 415 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

MOVE INSIDE IMMEDIATELY IF STORMS APPROACH YOUR LOCATION.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

33
Special weather statement, May 20, 2:47 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
347 PM EDT FRI MAY 20 2005

SCZ044-045-202015-
BERKELEY-DORCHESTER-
347 PM EDT FRI MAY 20 2005

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND DORCHESTER
COUNTY INCLUDING LAKE MOULTRIE THROUGH 415 PM EDT...

AT 347 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
16 MILES WEST OF MONCKS CORNER TO 3 MILES SOUTHWEST OF SUMMERVILLE...
MOVING EAST AT 25 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
STALLSVILLE...ORCHARD HILL...LOTTS CROSSROADS...KNIGHTSVILLE...
JEDBURG...DORCHESTER ESTATES...BROWNSVILLE...SUMMERVILLE...
HUSSERTOWN AND BLACK CREEK THROUGH 415 PM EDT.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
Special weather statement, May 20, 3:04 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
404 PM EDT FRI MAY 20 2005

GAZ087-088-SCZ040-042-202030-
ALLENDALE-HAMPTON-JENKINS-SCREVEN-
404 PM EDT FRI MAY 20 2005

...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY...SCREVEN
COUNTY...ALLENDALE COUNTY AND HAMPTON COUNTY THROUGH 430 PM EDT...

AT 404 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
2 MILES SOUTHWEST OF ULMER TO 5 MILES WEST OF MILBURY TO 2 MILES
SOUTHEAST OF FOUR POINTS...OR ALONG A LINE EXTENDING FROM 6 MILES
NORTHEAST OF ALLENDALE TO 13 MILES NORTHEAST OF SYLVANIA TO 10 MILES
SOUTH OF MILLEN...MOVING EAST AT 45 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND ULMER...SEIGLING...
APPLETON...ALLENDALE...WOODCLIFF...THOMASBORO...SCARBORO...LEWIS...
HILLTONIA AND FOUR POINTS THROUGH 430 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

MOVE INSIDE IMMEDIATELY IF STORMS APPROACH YOUR LOCATION.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

33
Special weather statement, May 20, 3:16 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
416 PM EDT FRI MAY 20 2005

GAZ099-100-114-115-202045-
BULLOCH-CANDLER-EVANS-TATTNALL-
416 PM EDT FRI MAY 20 2005

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY...TATTNALL COUNTY...
CANDLER COUNTY AND BULLOCH COUNTY THROUGH 445 PM EDT...

AT 416 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
2 MILES SOUTH OF HOPEULIKIT TO 4 MILES NORTHEAST OF COBBTOWN...OR
ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF STATESBORO TO 6
MILES SOUTH OF METTER...MOVING EAST AT 25 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND SHAMROCK...PARISH...
METTER...HOPEULIKIT...COBBTOWN...ALINE...PULASKI...CLITO...
WESTCHESTER AND IRONGATE THROUGH 445 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

MOVE INSIDE IMMEDIATELY IF STORMS APPROACH YOUR LOCATION.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

33
Local storm report, May 20, 3:21 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
421 PM EDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             3 S BEAUFORT            32.39N 80.67W
05/20/2005  0.75 INCH        BEAUFORT           SC   PUBLIC

            PUBLIC REPORT. VERY LITTLE WIND WITH STORM. HAIL STILL
            FALLING AS OF REPORT.

0417 PM     HAIL             SUMMERVILLE             33.02N 80.18W
05/20/2005  0.88 INCH        DORCHESTER         SC   PUBLIC

            PUBLIC REPORTED NICKEL SIZE HAIL.

&&

JRL
Special weather statement, May 20, 3:22 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
422 PM EDT FRI MAY 20 2005

GAZ139>141-202045-
COASTAL LIBERTY-COASTAL MCINTOSH-INLAND MCINTOSH-
422 PM EDT FRI MAY 20 2005

...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY AND LIBERTY
COUNTY THROUGH 445 PM EDT...

AT 422 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
3 MILES NORTHWEST OF SHELLMAN BLUFF TO 8 MILES NORTHEAST OF
JULIENTON...OR ALONG A LINE EXTENDING FROM 17 MILES NORTH OF DARIEN
TO 22 MILES NORTHEAST OF DARIEN...MOVING EAST AT 5 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
SOUTH NEWPORT...PINE HARBOR...SHELLMAN BLUFF...RACCOON BLUFF AND
JULIENTON THROUGH 445 PM EDT. THIS INCLUDES THE INTRACOASTAL
WATERWAY.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

MOVE INSIDE IMMEDIATELY IF STORMS APPROACH YOUR LOCATION.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

33

The radar

The Charleston,SC radar (KCLX), 48 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Beaufort

When
May 20, 3:39 PM EST to 3:45 PM EST
Where
Beaufort County, Parris Is
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.350, -80.683

Thunderstorm Wind, Beaufort

When
May 20, 4:00 PM EST to 4:05 PM EST
Where
Beaufort County, Hilton Head Is
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.217, -80.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2005Every state in 2005This day in weather historyWarnings in South Carolina, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5449997, 5449998.